North Dakota, 2014

Hail and Damaging Winds in North Dakota, June 21, 2014

June 21, 2014 · NWS BIS · 5 events in 3 counties and zones

Severe Thunderstorm Watch number 342 was in effect during this event. A surface trough moving slowly east across North Dakota was the focus for thunderstorms during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 342 was in effect during this event.

A surface trough moving slowly east across North Dakota was the focus for thunderstorms during the late afternoon and evening. Moderate instability coupled with 30 knots of 0-6 km wind shear, resulted in some storms becoming severe producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:20 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 1:20 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 145 PM CDT SAT JUN 21 2014

CURRENT SURFACE ANALYSIS PLACES COLD FRONT PUSHING THROUGH WRN
ND...WHILE SRLY FLOW AHEAD OF THE FRONT CONTINUES TO ADVECT
MOISTURE INTO THE AREA. UPPER LEVEL ANALYSIS PLACES LOW SPINNING
ALONG THE MANITOBA/SASKATCHEWAN BORDER WITH ACTIVE SWRLY FLOW OVER
OUR AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...SHOWERS AND
THUNDERSTORMS WILL START TO DEVELOP THIS AFTERNOON AS FRONT
CONTINUES TO WORK ITS WAY EASTWARD. AREA OF PRIMARY CONCERN FOR
SEVERE THREAT REMAINS OVER PTNS OF S CTRL ND INTO ERN ND. MODELS
CONTINUE TO SHOW THE STRONGEST INSTABILITY (1.5+ KJ/KG) OVER THIS
AREA WITH SUFFICENT SHEAR (~40 KT 0-6KM BULK) TO SUPPORT
SUPERCELLS. FLASH FLOODING CONCERNS ALSO OVER THIS AREA GIVEN PLENTY
OF MOISTURE TO WORK WITH AND ALREADY SATURATED GROUND. EXPECT
STORMS TO LINGER OVER AFOREMENTIONED AREAS THIS EVENING AHEAD OF
THE COLD FRONT IN STRONG THETA-E ADVECTION BEFORE SHIFTING EAST
OVERNIGHT.

ON SUNDAY...QUIETER AND COOLER CONDITIONS ARE EXPECTED IN THE WAKE
OF THE COLD FRONT WHILE UPPER LOW LINGERS OVER SWRN MANITOBA. HAVE
DRIED MOST AREAS OUT BUT WILL KEEP SOME POPS ALONG THE
INTERNATIONAL BORDER IN AREA OF STRONGER CYCLONIC FLOW.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 145 PM CDT SAT JUN 21 2014

UPPER LEVEL LOW OVER MANITOBA WILL PUSH ANOTHER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE FRONT FROM NORTH TO SOUTH MONDAY INTO MONDAY
EVENING. THE BEST CHANCES FOR PRECIPITATION WILL OCCUR OVER THE
NORTHERN PORTION OF THE STATE WITH SLIGHT CHANCES FARTHER SOUTH.
THAT BEING SAID...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS NORTH
WITH ISOLATED ACTIVITY SOUTH. SEVERE WEATHER INDICES ARE NOT OVERLY
IMPRESSIVE AS WEAK SHEAR/15KT COMBINED WITH CAPE OF AROUND 800 J/KG
WILL BE ENOUGH TO GENERATE SOME THUNDERSTORMS...BUT NO SEVERE
WEATHER IS ANTICIPATED AT THIS TIME. COOLER ON TUESDAY WITH H85
TEMPERATURES RANGING FROM +14C IN THE SOUTHWEST TO +10C IN THE NORTH
CENTRAL. THAT WILL RESULT IN HIGHS IN THE UPPER 60S IN THE NORTH TO
TO THE LOWER 70S SOUTH. A TRANSITORY BROAD RIDGE WILL SCOOT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY KEEPING THE THREAT OF ANY
SIGNIFICANT PRECIPITATION TO A MINIMUM/SLIGHT CHANCE. HOWEVER THIS
WILL CHANGE BEGINNING WEDNESDAY NIGHT AND CONTINUE THROUGH SATURDAY
AS A SOUTHWEST FLOW TO SOUTHERLY FLOW ALOFT SETS UP. THIS WILL
INCREASE THE LOW LEVEL MOISTURE FIELD WITH SEVERAL CHANCES OF
SHOWERS AND THUNDERSTORMS DURING THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 145 PM CDT SAT JUN 21 2014

A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA WITH WINDS
SHIFTING TOWARDS THE NORTHWEST AS IT PASSES. THUNDERSTORMS WILL
DEVELOP PRIMARILY OVER CTRL INTO ERN ND LATER THIS AFTERNOON INTO
EVENING. THE GREATEST THUNDERSTORM COVERAGE WILL BE INVOF KJMS
WITH COVERAGE TAPERING TOWARDS THE NORTH AND WEST. SEVERE STORMS
WILL BE POSSIBLE FROM KBIS EASTWARD...WITH LARGE HAIL AND DAMAGING
WIND GUSTS POSSIBLE THROUGH THIS EVENING. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR NDZ023-025-036-037-
046>048-050-051.

&&

SHORT TERM...JJS
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 21, 3:25 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT SAT JUN 21 2014

NDZ037-047-048-050-051-222130-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 PM CDT SAT JUN 21 2014

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY LATE THIS AFTERNOON AND EVENING.
SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. THE HEAVY RAIN
COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE NEARLY EACH DAY. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ023-025-036-046-222130-
WELLS-FOSTER-KIDDER-EMMONS-
425 PM CDT SAT JUN 21 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS COULD BECOME STRONG AT TIMES AND
PRODUCE HEAVY RAIN...LEADING TO POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE NEARLY EACH DAY. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ005-013-022-034-035-042-045-222130-
ROLETTE-PIERCE-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-
425 PM CDT SAT JUN 21 2014 /325 PM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>004-009>012-017>021-031>033-040-041-043-044-222130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
425 PM CDT SAT JUN 21 2014 /325 PM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA
AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

TM

In the hours before

Special weather statement, Jun 21, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SAT JUN 21 2014

NDZ046-047-050-212130-
EMMONS-LOGAN-MCINTOSH-
350 PM CDT SAT JUN 21 2014

...STRONG THUNDERSTORMS IN WESTERN MCINTOSH COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF HAGUE...OR 21 MILES EAST OF
LINTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 30 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WISHEK...
  LEHR...
  GREEN LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4630 9971 4636 9945 4632 9925 4615 9945
      4605 9989 4622 9999
TIME...MOT...LOC 2049Z 248DEG 32KT 4617 9981

SIMOSKO/SCHILD
Special weather statement, Jun 21, 3:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT SAT JUN 21 2014

NDZ050-212145-
MCINTOSH-
408 PM CDT SAT JUN 21 2014

...STRONG THUNDERSTORMS IN SOUTHERN MCINTOSH COUNTY...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANZIG TO 6 MILES
EAST OF GREENWAY...AND MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ASHLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4594 9965 4613 9950 4627 9908 4594 9903
TIME...MOT...LOC 2107Z 240DEG 28KT 4609 9945 4593 9957

SIMOSKO/SCHILD

The radar

The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McIntosh

When
June 21, 3:30 PM CST to 3:35 PM CST
Where
McIntosh County, Ashley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.370

Hail, McIntosh

When
June 21, 3:37 PM CST to 3:42 PM CST
Where
McIntosh County, 2.88 mi E of Ashley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.310

Thunderstorm Wind, Dickey

When
June 21, 5:08 PM CST to 5:16 PM CST
Where
Dickey County, 0.84 mi NW of Oakes
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
46.140, -98.090

There were multiple reports of wind damage in Oakes. A few trees were blown down and a swing set was blown over.

Hail, Stutsman

When
June 21, 5:23 PM CST to 5:28 PM CST
Where
Stutsman County, 0.47 mi W of Millarton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.670, -98.760

Thunderstorm Wind, McIntosh

When
June 21, 7:04 PM CST to 7:10 PM CST
Where
McIntosh County, Ashley
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
46.030, -99.370

Two buildings on a farm were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526876, 526877, 526878, 526879, 526880.